Document Type

Article

Publication Date

5-1-2006

Publication Title

SIAM Journal on Applied Mathematics

Abstract

Hysteresis effects in two-phase flow in porous media are important in applications such as waterflooding or gas storage in sand aquifers. In this paper, we develop a numerical scheme for such a flow where the permeability hysteresis is modeled by a family of reversible scanning curves enclosed by irreversible imbibition and drainage permeability curves. The scheme is based on associated local Riemann solutions and can be viewed as a modi. cation of the classical Godunov method. The Riemann solutions necessary for the scheme are presented, as well as the criteria that guarantee the well-posedness of the Riemann problem with respect to perturbations of left and right states. The numerical and analytical results show strong influence of the permeability hysteresis on the flow. In addition, the numerical scheme accurately reproduces the available experimental data once hysteresis is taken into account in the model.

Volume

66

Issue

5

First Page Number

1512

Last Page Number

1532

DOI

10.1137/040616061

Publisher Statement

© 2006, SIAM Publications.

Included in

Mathematics Commons

Share

 
COinS